New Mexico, 2005

Hail and Damaging Winds in New Mexico, July 4, 2005

July 4, 2005 · NWS ABQ · 5 events in 3 counties and zones

Several intense storms produce high winds and small hail across east central New Mexico. The storm that moved into Tucumcari knocked down a number of power lines and cancelled 4th of July community fireworks displays.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several intense storms produce high winds and small hail across east central New Mexico. The storm that moved into Tucumcari knocked down a number of power lines and cancelled 4th of July community fireworks displays. Power was out in some areas more than 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:10 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT MON JUL 4 2005

CORRECTED LANGUAGE IN FIRST/SECOND PARAGRAPHS.

.DISCUSSION...
OVERALL INTEGRITY OF INHERITED GRIDS IN EXCELLENT SHAPE WITH ONLY
A FEW MINOR TWEAKS MADE HERE AND THERE. SFC COLD FRONT HAS BANKED
ITSELF AGAINST THE ROCKY MOUNTAINS...PROVIDING LOW LEVEL UPSLOPE
FLOW ACROSS THE ERN PLAINS. APPEARS A CONVERGENCE ZONE HAS SET UP
JUST EAST OF THE CENTRAL MTN CHAIN WHICH HAS BEEN ASSISTING WITH
VERTICAL MOTION. HIGH TERRAIN CONVECTION HAS COMMENCED...HOWEVER
HAVING A HARD TIME ROLLING OFF INTO THE HIGH PLAINS AS DEEP LAYER
MOISTURE IS LACKING AGAINST THE MOUNTAINS. STILL WAITING ON UPPER
LEVEL DISTURBANCE...WHICH IS PROGGED TO SWING THROUGH THE NE QUAD
OF NM SHORTLY AFTER PEAK HEATING. THIS WILL ENHANCE THE THREAT FOR
SUPERCELL DEVELOPMENT WITHIN REGION OF RICHER MOISTURE AND DECENT
DIRECTIONAL SHEAR. FEW OF THESE STORMS MAY BECOME SEVERE WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND GUSTS. WITH THIS IN
MIND...SPC HAS ISSUED SEVERE TSTORM WATCH NUMBER 600 FOR UNION...
HARDING...QUAY AND ERN SAN MIGUEL COUNTIES THRU 03Z. IT APPEARS
THE SOUTHEAST CORNER OF THE FA WILL BE RATHER MARGINAL WITH WEAK
UPPER LEVEL SUPPORT AND CONVECTIVE INHIBITION RATHER HIGH IN AREA.
CONVECTION SHOULD TRACK INTO THE PANHANDLES OF TX/OK BY MIDNIGHT.
18Z ETA RUN HAS BEEN SUGGESTING ANOTHER MCS IN ERN CO/WRN KS WILL
TRACK ALONG THE NM/TX BORDER TOWARD SUNRISE. WILL KEEP ISOLD POPS
IN THE GRIDS AFTER MIDNIGHT. CONVECTION TONIGHT SHOULD LAY A FEW
OUTFLOW BOUNDARIES WITHIN THE ERN PLAINS...WHICH WILL MAKE THINGS
INTERESTING FOR TUESDAY.

LOW LEVEL CONVERGENCE ZONE AND DECENT BOUNDARY LAYER MOISTURE WILL
ALLOW FOR SHOWERS AND THUNDERSTORMS TO REFORM TOMORROW. IF ENOUGH
INCOMING SOLAR IS ALLOWED TO REACH THE SFC...MAIN CAVEAT WOULD BE
STRATUS CLOUDS COMPLIMENTS OF CONVECTION TONIGHT...INSTABILITY AND
DIRECTIONAL SHEAR SHOULD BE PRESENT TO SUPPORT ANOTHER ROUND OF
SUPERCELLULAR STORMS. WITH AID OF A SECONDARY SHORT WAVE EMBEDDED
WITHIN NW FLOW...THE MID LEVEL ASCENT SHOULD BE PRESENT TO SUSTAIN
STRONG CONVECTIVE UPDRAFTS. WITH THIS IN MIND...SEVERE WORDING IN
THE ZONES LOOKS WARRANTED ATTM. ACTIVITY SHOULD SPREAD EASTWARD IN
THE FORM OF A MCS INTO TX TUES EVENING. WITH THUNDERSTORMS CLOSER
TO THE CENTRAL MOUNTAIN CHAIN...EXPECT OUTFLOW BOUNDARIES TO PUSH
THROUGH THE GAPS AND PASSES...CREATING AN EAST CANYON WIND. THIS
APPEARS TO BE PRESENT IN FOUS GUIDANCE AND HAVE SIDED WITH MET.

REMAINDER OF FORECAST LOOKS RATHER REPETITIVE AS A BUBBLE OF HIGH
PRESSURE ALOFT REMAINS OVER NRN OLD MEXICO. THIS WILL KEEP A WEAK
NW FLOW PRESENT OVER THE NE CORNER OF THE STATE. DGEX SUGGESTING
THIS BLOCKING RIDGE WILL REMAIN SOUTHWEST OF THE FORECAST AREA...
KEEPING THE ONLY THREAT FOR QPF WITHIN THE ERN HALF OF THE STATE.
GFSLR NOT LOOKING GOOD FOR MONSOON PATTERN WHICH TYPICALLY STARTS
AROUND JULY 10TH AS VERY STRONG RIDGE IS DEPICTED OVER THE WRN US.

HAVE A HAPPY AND SAFE FOURTH OF JULY. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  95  57  94 /   0   0   0   0
GALLUP..........................  48  91  49  91 /   0   0   0   0
GRANTS..........................  50  92  51  92 /   0   0   0   0
GLENWOOD........................  58  99  59  97 /   0   0   0   0
CHAMA...........................  40  83  41  83 /   0  10  10   0
LOS ALAMOS......................  53  87  53  87 /   0   0   0   0
RED RIVER.......................  38  77  39  78 /  10  20  20  10
TAOS............................  47  86  48  87 /   0  10  10   0
SANTA FE........................  53  91  53  88 /   0  10  10   0
SANTA FE AIRPORT................  55  92  56  91 /   0   0   0   0
ESPANOLA........................  53  94  53  93 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  65  95  65  95 /   0   0   0   0
ALBUQUERQUE VALLEY..............  58  96  61  96 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  59  92  62  93 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  64  96  64  96 /   0   0   0   0
SOCORRO.........................  62  98  63  98 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  55  87  56  88 /   0  20  10  10
MORIARTY/ESTANCIA...............  52  89  52  90 /   0  20  10  10
CARRIZOZO.......................  60  95  60  95 /   0   0   0   0
RUIDOSO.........................  54  87  56  87 /   0  20  10  10
RATON...........................  52  85  52  86 /  20  30  30  20
LAS VEGAS.......................  51  84  52  86 /  10  30  30  20
ROY.............................  57  84  57  88 /  20  30  30  20
CLAYTON.........................  58  83  60  88 /  30  30  30  20
SANTA ROSA......................  61  92  62  95 /  10  20  30  10
TUCUMCARI.......................  64  92  66  95 /  20  20  30  10
FORT SUMNER.....................  64  95  65  96 /  10  10  30  10
CLOVIS..........................  64  90  65  94 /  10  10  30  10
PORTALES........................  65  92  64  96 /  10  10  30  10
ROSWELL.........................  69  99  69 100 /   0  10  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 4, 5:00 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 4 2005

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
539 AM MDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS AND EASTERN PLAINS. THE MAIN THREATS INCLUDE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND
EASTERN PLAINS. WEDNESDAY AFTERNOON AND EVENING WILL ALSO BEAR A
CHANCE FOR SEVERE THUNDERSTORMS MAINLY ON THE NORTHEAST PLAINS. THE
MAIN THREATS WILL INCLUDE LARGE HAIL AND DAMAGING WINDS ON BOTH
DAYS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AS
WELL AS TUESDAY AFTERNOON AND EVENING IN
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...GUADALUPE...DE
BACA...ROOSEVELT...CURRY AND CHAVES COUNTIES. ON WEDNESDAY AFTERNOON
AND EVENING...SPOTTER ACTIVATION MAY BE REQUIRED IN UNION...HARDING
AND QUAY COUNTIES.

44

In the hours before

Special weather statement, Jul 4, 1:36 PM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT MON JUL 4 2005

NMZ004>007-011>013-050300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
236 PM MDT MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
600 IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 4 COUNTIES

  HARDING         QUAY            SAN MIGUEL      UNION

EMERGENCY MANAGERS SHOULD NOTIFY LOCAL SCHOOLS...HOSPITALS...AND
OTHER COMMUNITY SAFETY COORDINATORS ABOUT THIS SEVERE THUNDERSTORM
WATCH. SKYWARN SEVERE WEATHER SPOTTERS SHOULD REMAIN ON STANDBY AND
ALERT TO SUDDEN THUNDERSTORM DEVELOPMENT NEAR YOUR COMMUNITY. REPORT
ALL SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637.

KJONES/DPORTER

The radar

The Cannon AFB radar (KFDX), 106 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
July 4, 6:40 PM MST
Where
San Miguel County, 18 mi NE of Conchas Dam
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -103.950

Thunderstorm Wind, Quay

When
July 4, 7:47 PM MST
Where
Quay County, Tucumcari Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.183, -103.600

Hail, Quay

When
July 4, 7:48 PM MST
Where
Quay County, Tucumcari
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -103.733

Hail, Quay

When
July 4, 8:11 PM MST
Where
Quay County, Quay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.933, -103.750

Thunderstorm Wind, Curry

When
July 4, 9:25 PM MST
Where
Curry County, Cannon Afb
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.383, -103.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456366, 5456367, 5456368, 5456369, 5456370.